Jump to content

bluedot: tapering from escitalopram/Lexapro - pep talks welcome


bluedot

Recommended Posts

Hi all. 

I've been tapering off escitalopram/lexapro for the last six weeks, gradually reducing the dose every two weeks. I'm down from 20mg to 12.5mg and not going any further for now. the last two weeks I've been feeling a few old symptoms creeping back - vivid dreams, reduced concentration, low energy and unhelpful thought patterns. My doctor's great and has advised me to slow down, which I'm doing. 

Anyone else been in a similar place? Pep talks and cheer leading is all very welcome! 

 

Link to post
  • Moderator

Welcome to SA, bluedot.

 

I'm glad your doctor has been helpful, and he's right about the need to slow down.  You've been tapering too fast, and I would suggest you hold where you are for at least three months to let your brain catch up to the changes you've made.

 

We recommend tapering no faster than 10% of current dose every four weeks.  The following links explain why:

 

 

 
 
To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
 
 
The symptoms you've been experiencing are typical withdrawal symptoms from a too-fast taper.  Here is some information that will be helpful in understanding antidepressant withdrawal.
The vast majority of doctors (perhaps yours is an exception) know nothing about antidepressant withdrawal.
 
 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
 
 

 
 
 
 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020, 7-week Ativan-Valium crossover + change to one 18.75mg dose, w/1 month hold.

Feb. 9, 2021, begin 10% every 4 weeks taper.  Current dose as of April 10: 13mgai.  Taper is 31% complete.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins C, E and D3, magnesium glycinate, probiotic, zinc, melatonin .3mg.


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • ChessieCat changed the title to bluedot: tapering from escitalopram/Lexapro - pep talks welcome!
On 2/28/2019 at 9:56 PM, Gridley said:

Welcome to SA, bluedot.

 

I'm glad your doctor has been helpful, and he's right about the need to slow down.  You've been tapering too fast, and I would suggest you hold where you are for at least three months to let your brain catch up to the changes you've made.

 

We recommend tapering no faster than 10% of current dose every four weeks.  The following links explain why:

 

 

 
 
To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
 
 
The symptoms you've been experiencing are typical withdrawal symptoms from a too-fast taper.  Here is some information that will be helpful in understanding antidepressant withdrawal.
The vast majority of doctors (perhaps yours is an exception) know nothing about antidepressant withdrawal.
 
 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
 
 

 
 
 
 

 

 

Link to post
  • ChessieCat changed the title to bluedot: tapering from escitalopram/Lexapro - pep talks welcome
  • Moderator Emeritus

Hi bluedot, 

Were you trying to reply to Gridley or to quote their post in your recent reply?  Whenever you click "quote" on another member's reply, it basically copies and pastes their words into a new reply box so that you can type underneath their quote, as if you were referring directly back to their quote.  

Do you want one of us mods to delete the post that got quoted and copied from Gridley?  It doesn't look like you typed your own reply under it, so maybe it was an accidental click.  

**I'm not a doctor and don't give medical advice, merely personal experience
***Off all meds since Nov. 2014. Mentally & emotionally recovered; physically not
-Dual cold turkeys off TCA & Ativan in Oct 2014. Prescribed from 2011-2014

-All meds were Rxed off-label for an autoimmune illness.  It was a MISDIAGNOSIS, but I did not find out until AFTER meds caused damage.  All med tapers/cold turkeys directed by doctors 

-Nortriptyline May 2012 - Dec 2013. Cold turkey off nortrip & cold switched to desipramine

-Desipramine Jan 2014 - Oct. 29, 2014 (rapid taper/cold turkey)

-Lorazepam 1 mg per night during 2011
-Lorazepam 1 mg per month in 2012 (or less)

-Lorazepam on & off, Dec 2013 through Aug 2014. Didn't exceed 3x a week

-Lorazepam again in Oct. 2014 to help get off of desipramine. Last dose lzpam was 1 mg, Nov. 2, 2014. Immediate paradoxical reactions to benzos after stopping TCAs 

-First muscle/dystonia side effects started on nortriptyline, but docs too stupid to figure it out. On desipramine, muscle tremors & rigidity worsened

-Two weeks after I got off all meds, I developed full-blown TD.  Tardive dystonia, dyskinesia, myoclonic jerks ALL over body, ribcage wiggles, facial tics, twitching tongue & fingers, tremors/twitches of arms, legs, cognitive impairment, throat muscles semi-paralyzed & unable to swallow solid food, brain zaps, ears ring, dizzy, everything looks too far away, insomnia, numbness & electric shocks everywhere when I try to fall asleep, jerk awake from sleep with big, gasping breaths, wake with terrors & tremors, severely depressed.  NO HISTORY OF DEPRESSION, EVER. Meds CREATED it.

-Month 7: hair falling out; no vision improvement; still tardive dystonia; facial & tongue tics returned
-Month 8: back to acute, incl. Grand Mal seizure-like episodes. New mental torment, PGAD, worse insomnia
-Month 9: tardive dystonia worse, dyskinesia returned. Unable to breathe well due to dystonia in stomach, chest, throat
-Month 13: Back to acute, brain zaps back, developed eczema & stomach problems. Left leg no longer works right due to dystonia, meaning both legs now damaged
-4 years off: Huge improvements, incl. improved dystonia

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy